Alert archive / Colorado / Blowing Dust Advisories in 2021

Blowing Dust Advisory 1, NWS Goodland, KS

September 20, 2021Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this blowing dust advisory at Sep 20, 2021, 10:21 AM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 99 min.

The area

The counties it named.

The facts

Issued
Sep 20, 2021, 10:21 AM MDT (16:21 UTC)
Expired
Sep 20, 2021, 12:00 PM MDT
In force
99 min
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WWUS73 KGLD 201621
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1021 AM MDT Mon Sep 20 2021

COZ091-092-201800-
/O.NEW.KGLD.DU.Y.0001.210920T1621Z-210920T1800Z/
Kit Carson-Cheyenne-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
1021 AM MDT Mon Sep 20 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Visibility between one quarter mile and one mile in
  blowing dust. Near zero visibility possible in local areas near
  blowing fields.

* WHERE...Kit Carson and Cheyenne Counties.

* WHEN...Until noon MDT today.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

* ADDITIONAL DETAILS...Areas of dust will be tied to narrow plumes
  of dust coming off of various fields. This means visibility will
  change from several miles to very little in short distances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$
1 follow-up statement
020 
WWUS73 KGLD 201809
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1209 PM MDT Mon Sep 20 2021

COZ091-092-201915-
/O.EXP.KGLD.DU.Y.0001.000000T0000Z-210920T1800Z/
Kit Carson-Cheyenne-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
1209 PM MDT Mon Sep 20 2021

...BLOWING DUST ADVISORY HAS EXPIRED...

Winds have begun to decrease across the advisory area resulting in
diminishing areas of blowing dust.

$$

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this blowing dust advisory went out at Sep 20, 3:55 AM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Sep 20, 3:55 AM MDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
355 AM MDT Mon Sep 20 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 330 AM MDT Mon Sep 20 2021

Today-tonight...at 09z this morning a strong cold front had
reached a line from near Norton to Oakley. Behind the front north
to northwest winds were gusting as high as 44 mph in Goodland and
39 mph in Burlington.

For today the main weather story will be strong north winds
gusting up to 50 mph and afternoon temperatures much cooler
compared to 24 hours ago with forecast highs in the mid 60s to mid
70s.

For tonight a 1025mb to 1029mb surface high moves in from the
northwest allowing for decreasing winds. A rather thick cloud deck
around 10K ft is expected to move into the area from the west for
much of the night, possibly decreasing in coverage toward sunrise
Tuesday morning. The cloud cover will likely limit overnight
temperatures from getting as cold as previously thought with low
temperatures generally in the low 40s to around 50. Far eastern
Colorado counties could see colder readings if the cloud cover
dissipates/moves further east than currently expected and with the
strong high pressure center in the area low temperatures could
drop into the upper 30s in spots. With some increasing winds at
jet level on top of the moisture posted above its possible for
some rain showers to develop, best chance should it happen be
generally along and south of Interstate 70.

Tuesday-Tuesday night...upper level ridging makes it as far as the
Continental Divide by the end of the period and with little if any
moisture in the atmosphere a sunny sky is expected during the day
with a clear sky overnight. With a 1025mb surface high over the
area during the day it will will remain rather cool with high
temperatures in the mid 60s to low 70s. Low temperatures are
expected to be in the upper 30s to low 40s. With the surface high
remaining over the area for much of the overnight hours the
combination of light winds, a clear sky and low dewpoints supports
the possibility of low temperatures a few degrees colder than
currently forecast.

Wednesday-Wednesday night...upper level ridging moves over the
area ahead of an other approaching upper level trough. The
atmosphere remains very dry so we'll continue with a clear sky.
High temperatures warm back up into the mid 70s to low 80s. Low
temperatures moderate some with mid 40s to around 50 expected.

.LONG TERM...(Thursday through Sunday)
Issued at 203 AM MDT Mon Sep 20 2021

Dry conditions and elevated to near critical fire weather conditions
are the theme for the latter half of the week. The Tri-State area
will start the period under an upper ridge with a surface high just
east of the area and a lee trough extending from the Front Range
across the area. The trough is expected to slowly shift ESE late
Thursday and into the overnight hours. Currently, Thursday looks to
be one of the worst days for fire weather conditions with elevated
to near critical conditions possible along and west of Hwy 27. RH
values are forecast to be around Red Flag criteria in Colorado.
Winds are the limiting factor with NW winds shifting N during the
afternoon with gusts peaking around 20 mph. Temperatures will be in
the mid to upper 80s for highs and the mid 40s to lower 50s
overnight.

Overnight Thursday into Friday morning, an upper trough will move
across the Northern and Central Plains while a cold front pushes SE
throughout the day. This front is expected to be dry, bringing
cooler temperatures and N/NE winds with gusts up to 25 mph across
the area. RH values are expected to improve slightly on Friday with
minimum values in the 20s. Elevated fire weather conditions may be
possible south of I-70 in east-central CO. Highs on Thursday could
be in the mid 70s to lower 80s with lows in the 40s.

Over the weekend, a deep ridge will build over the Western CONUS
causing an increase in temperatures and dry conditions. Saturday
temperatures are forecast to be in the low to mid 80s. Near elevated
fire weather conditions are possible Saturday afternoon with
southerly winds gusting 20-25 mph and RH values in the upper teens
to low 20s west of Hwy 27. Overnight lows are expected to be in the
mid 40s to lower 50s. Elevated to near critical fire conditions
return on Sunday with RH values in the mid teens to lower 20s west
of Hwy 25. Winds are currently forecast to shift from SW to SE
during the afternoon with gusts up to 20 mph. Afternoon highs on
Sunday are currently expected to be in the mid 80s to lower 90s with
overnight lows in the 50s.&&

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 330 AM MDT Mon Sep 20 2021

KGLD...VFR conditions are expected through the period. Strong
northwest winds are expected this morning with gusts up to 40kts
or so, slowly decreasing in the afternoon with gusts up to 30kts
late this afternoon. For tonight winds quickly decrease to around
10kts from the northwest. Cloud cover increases tonight and with
some jet dynamics moving in could be enough for some sprinkles or
isolated rain showers.

KMCK...VFR conditions are expected through the period. Northwest
winds gusting up to 35kts or so are expected this morning, slowly
decreasing in the afternoon with gusts around 25kts by the end of
the day. For tonight northwest winds up to 10kts are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Sep 20, 4:40 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
440 AM MDT Mon Sep 20 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
440 AM MDT Mon Sep 20 2021 /540 AM CDT Mon Sep 20 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Northwest winds gusting up to 50 mph will be possible through about
noon MDT with a slow and steady decreasing trend in the afternoon.
The strong winds may produce difficult driving conditions,
especially for high profile vehicles.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Elevated fire weather conditions are possible Wednesday through
Sunday during the afternoon hours. The main area of concern is along
and west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 10:05 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
1005 AM MDT Mon Sep 20 2021

COZ091-201715-
Kit Carson-
Including the city of Burlington
1005 AM MDT Mon Sep 20 2021

...Blowing Dust Impacting Portions of Interstate 70...

Strong northerly winds gusting to around 50 mph are causing areas
of blowing dust to occur across portions of Eastern Colorado and
will impact parts of Interstate 70, especially west of Stratton
through 1100 AM MST. Be cautious as you are heading westbound. Be
ready for rapidly changing visibilities.

Nearby

Blowing Dust Advisories in Colorado, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.